NALOXONE (NARCAN) FACTS

 

What is naloxone?

  • Naloxone is a prescription medicine that reverses opioid (prescription or heroin) overdoses.

  • It was approved by the FDA in 1971 and has been used successfully in emergency rooms and ambulances for decades.

  • Also known by brand names “Narcan” or “Evzio.”

  • Although having an overdose reversed by naloxone is extremely unpleasant for the overdosed individual, naloxone has no other adverse side effects and is not addictive.      

 

How does it work? 

  • Naloxone works within minutes to restore breathing in people overdosing on opiate drugs by blocking opiate receptors and essentially reversing the effects of opioid drugs, such as heroin.  Overdose patients usually bounce back quickly after given naloxone. 

  • However, the effect of an opioid may last longer than the counter effect of naloxone and the person can go back into a state of life-threatening overdose in a short period of time.  Therefore, it is absolutely essential that the overdosed patient be quickly taken for emergency medical care.  Additional doses of naloxone may be required before arrival to a medical facility.

  • Naloxone can be administered either through injection (Intramuscular or by the Kaleo auto-injector) or a nasal spray.

 

Is it safe?

  • Yes, naloxone is a non-narcotic and non-addicting prescription drug.  It cannot be used to get high; however, for someone who is under the influence of opioids, it can trigger safe, but sudden and sometimes severe withdrawal symptoms.

 

Signs of an overdose:

  • Slow or shallow breathing.

  • Very sleepy and unable to talk, or unconscious.

  • Does not respond to attempts to rouse to consciousness.

  • Skin color is blue or grayish, with dark lips and fingernails.

  • Snoring or gurgling sounds.

 

If there are symptoms of an overdose:

  • Lightly tap, shake, and shout at the person to get a response.  If there is still no response, rub knuckles on the breast bone.

  • If the person responds, keep them awake.

  • Call 911

 

If there is little or no response:

  • Call 911 – If you have access to naloxone, administer it according to the package instructions

  • If you have administered a dose of naloxone and the person is still unconscious after three minutes, administer a second dose of naloxone.

  • If a second dose of naloxone is not available, continue with rescue breathing and CPR and stay with the person until help arrives.  If you have to leave the person alone or vomiting occurs, place the person in the recovery position – on their side, hand supporting the head, mouth facing downward, and leg on the floor to keep the person from rolling onto stomach.

 

The York Chapter of Not One More continues to keep a supply of Narcan kits available for free to the public.  To request a kit please call (717) 424-8890.  You may also request a free kit by emailing notonemoreyorkpa@gmail.com.